A compactness result for a second-order variational discrete model

Andrea Braides; Anneliese Defranceschi; Enrico Vitali

ESAIM: Mathematical Modelling and Numerical Analysis (2011)

  • Volume: 46, Issue: 2, page 389-410
  • ISSN: 0764-583X

Abstract

top
We analyze a nonlinear discrete scheme depending on second-order finite differences. This is the two-dimensional analog of a scheme which in one dimension approximates a free-discontinuity energy proposed by Blake and Zisserman as a higher-order correction of the Mumford and Shah functional. In two dimension we give a compactness result showing that the continuous problem approximating this difference scheme is still defined on special functions with bounded hessian, and we give an upper and a lower bound in terms of the Blake and Zisserman energy. We prove a sharp bound by exhibiting the discrete-to-continuous Γ-limit for a special class of functions, showing the appearance new ‘shear’ terms in the energy, which are a genuinely two-dimensional effect.

How to cite

top

Braides, Andrea, Defranceschi, Anneliese, and Vitali, Enrico. "A compactness result for a second-order variational discrete model." ESAIM: Mathematical Modelling and Numerical Analysis 46.2 (2011): 389-410. <http://eudml.org/doc/222117>.

@article{Braides2011,
abstract = {We analyze a nonlinear discrete scheme depending on second-order finite differences. This is the two-dimensional analog of a scheme which in one dimension approximates a free-discontinuity energy proposed by Blake and Zisserman as a higher-order correction of the Mumford and Shah functional. In two dimension we give a compactness result showing that the continuous problem approximating this difference scheme is still defined on special functions with bounded hessian, and we give an upper and a lower bound in terms of the Blake and Zisserman energy. We prove a sharp bound by exhibiting the discrete-to-continuous Γ-limit for a special class of functions, showing the appearance new ‘shear’ terms in the energy, which are a genuinely two-dimensional effect.},
author = {Braides, Andrea, Defranceschi, Anneliese, Vitali, Enrico},
journal = {ESAIM: Mathematical Modelling and Numerical Analysis},
keywords = {Computer vision; finite-difference schemes; gamma-convergence; free-discontinuity problems; -convergence; Mumford-Shah functional; computer vision},
language = {eng},
month = {11},
number = {2},
pages = {389-410},
publisher = {EDP Sciences},
title = {A compactness result for a second-order variational discrete model},
url = {http://eudml.org/doc/222117},
volume = {46},
year = {2011},
}

TY - JOUR
AU - Braides, Andrea
AU - Defranceschi, Anneliese
AU - Vitali, Enrico
TI - A compactness result for a second-order variational discrete model
JO - ESAIM: Mathematical Modelling and Numerical Analysis
DA - 2011/11//
PB - EDP Sciences
VL - 46
IS - 2
SP - 389
EP - 410
AB - We analyze a nonlinear discrete scheme depending on second-order finite differences. This is the two-dimensional analog of a scheme which in one dimension approximates a free-discontinuity energy proposed by Blake and Zisserman as a higher-order correction of the Mumford and Shah functional. In two dimension we give a compactness result showing that the continuous problem approximating this difference scheme is still defined on special functions with bounded hessian, and we give an upper and a lower bound in terms of the Blake and Zisserman energy. We prove a sharp bound by exhibiting the discrete-to-continuous Γ-limit for a special class of functions, showing the appearance new ‘shear’ terms in the energy, which are a genuinely two-dimensional effect.
LA - eng
KW - Computer vision; finite-difference schemes; gamma-convergence; free-discontinuity problems; -convergence; Mumford-Shah functional; computer vision
UR - http://eudml.org/doc/222117
ER -

References

top
  1. R. Alicandro and M. Cicalese, A general integral representation result for continuum limits of discrete energies with superlinear growth. SIAM J. Math. Anal.36 (2004) 1–37.  Zbl1070.49009
  2. R. Alicandro, M. Focardi and M.S. Gelli, Finite difference approximation of energies in fracture mechanics. Ann. Scuola Norm. Sup. Pisa Cl. Sci.29 (2000) 671–709.  Zbl1072.49020
  3. L. Ambrosio and V.M. Tortorelli, Approximation of functionals depending on jumps by elliptic functionals viaΓ-convergence. Comm. Pure Appl. Math.43 (1990) 999–1036.  Zbl0722.49020
  4. L. Ambrosio and V.M. Tortorelli, On the approximation of free discontinuity problems. Boll. Un. Mat. Ital. B6 (1992) 105–123.  Zbl0776.49029
  5. L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems. Oxford University Press, Oxford (2000).  Zbl0957.49001
  6. L. Ambrosio, L. Faina and R. March, Variational approximation of a second order free discontinuity problem in computer vision. SIAM J. Math. Anal.32 (2001) 1171–1197.  Zbl0996.46014
  7. G. Bellettini and A. Coscia, Approximation of a functional depending on jumps and corners. Boll. Un. Mat. Ital. B8 (1994) 151–181.  Zbl0808.49014
  8. A. Blake and A. Zisserman, Visual Reconstruction. MIT Press, Cambridge, MA (1987).  
  9. B. Bourdin and A. Chambolle, Implementation of an adaptive finite-element approximation of the Mumford-Shah functional. Numer. Math.85 (2000) 609–646.  Zbl0961.65062
  10. M. Brady and B.K.P. Horn, Rotationally symmetric operators for surface interpolation. Computer Vision, Graphics, and Image Processing22 (1983) 70–94.  Zbl0535.65003
  11. A. Braides, Lower semicontinuity conditions for functionals on jumps and creases. SIAM J. Math Anal.26 (1995) 1184–1198.  Zbl0832.49009
  12. A. Braides, Approximation of Free-discontinuity Problems. Springer Verlag, Berlin (1998).  Zbl0909.49001
  13. A. Braides, Γ-convergence for Beginners. Oxford University Press, Oxford (2002).  Zbl1198.49001
  14. A. Braides, Discrete approximation of functionals with jumps and creases, in Homogenization, 2001 (Naples) GAKUTO Internat. Ser. Math. Sci. Appl.18. Tokyo, Gakkōtosho (2003) 147–153.  Zbl1039.49029
  15. A. Braides and M.S. Gelli, Limits of discrete systems with long-range interactions. J. Convex Anal.9 (2002) 363–399.  Zbl1031.49022
  16. A. Braides and A. Piatnitski, Overall properties of a discrete membrane with randomly distributed defects. Arch. Ration. Mech. Anal.189 (2008) 301–323.  Zbl1147.74039
  17. A. Braides, A.J. Lew and M. Ortiz, Effective cohesive behavior of layers of interatomic planes. Arch. Ration. Mech. Anal.180 (2006) 151–182.  Zbl1093.74013
  18. A. Braides, M. Solci and E. Vitali, A derivation of linear elastic energies from pair-interaction atomistic systems. Netw. Heterog. Media2 (2007) 551–567 Zbl1183.74017
  19. M. Carriero, A. Leaci and F. Tomarelli, A second order model in image segmentation: Blake and Zisserman functional, in Variational Methods for Discontinuous Structures (Como, 1994), Progr. Nonlin. Diff. Eq. Appl.25, edited by R. Serapioni and F. Tomarelli. Basel, Birkhäuser (1996) 57–72.  Zbl0915.49004
  20. M. Carriero, A. Leaci and F. Tomarelli, Strong minimizers of Blake and Zisserman functional. Ann. Scuola Norm. Sup. Pisa Cl. Sci.25 (1997) 257–285.  Zbl1015.49010
  21. M. Carriero, A. Leaci and F. Tomarelli, Density estimates and further properties of Blake and Zisserman functional, in From Convexity to Nonconvexity, Nonconvex Optim. Appl.55, edited by R. Gilbert and Pardalos. Kluwer Acad. Publ., Dordrecht (2001) 381–392  Zbl1043.49003
  22. M. Carriero, A. Leaci and F. Tomarelli, Euler equations for Blake and Zisserman functional. Calc. Var. Partial Diff. Eq.32 (2008) 81–110.  Zbl1138.49021
  23. M. Carriero, A. Leaci and F. Tomarelli, A Dirichlet problem with free gradient discontinuity. Adv. Mat. Sci. Appl.20 (2010) 107–141 Zbl1220.49001
  24. M. Carriero, A. Leaci and F. Tomarelli, A candidate local minimizer of Blake and Zisserman functional. J. Math Pures Appl.96 (2011) 58–87 Zbl1218.49029
  25. A. Chambolle, Un théorème de Γ-convergence pour la segmentation des signaux. C. R. Acad. Sci., Paris, Ser. I 314 (1992) 191–196.  Zbl0772.49010
  26. A. Chambolle, Image segmentation by variational methods: Mumford and Shah functional and the discrete approximations. SIAM J. Appl. Math.55 (1995) 827–863.  Zbl0830.49015
  27. A. Chambolle, Finite-differences approximation of the Mumford-Shah functional. ESAIM: M2AN33 (1999) 261–288.  Zbl0947.65076
  28. A. Chambolle and G. Dal Maso, Discrete approximation of the Mumford-Shah functional in dimension two. ESAIM: M2AN33 (1999) 651–672.  Zbl0943.49011
  29. P.G. Ciarlet, The Finite Element Method for Elliptic Problems. North-Holland Publishing Co., Amsterdam (1978).  Zbl0383.65058
  30. S. Conti, I. Fonseca and G. Leoni A Γ-convergence result for the two-gradient theory of phase transitions. Comm. Pure Appl. Math.55 (2002) 857–936.  Zbl1029.49040
  31. S. Geman and D. Geman, Stochastic relaxation, Gibbs distributions, and the Bayesian restoration of images. IEEE PAMI6 (1984) 721–724.  Zbl0573.62030
  32. W.E.L. Grimson, From Images to Surfaces. The MIT Press Classic Series. MIT, Cambridge (1981).  
  33. D. Mumford and J. Shah, Optimal approximations by piecewise smooth functions and associated variational problems. Comm. Pure Appl. Math.42 (1989) 577–685.  Zbl0691.49036
  34. P. Santos and E. Zappale, Lower Semicontinuity in SBH. Mediterranean J. Math.5 (2008) 221–235.  Zbl1169.49009
  35. B. Schmidt, On the derivation of linear elasticity from atomistic models. Netw. Heterogen. Media4 (2009) 789–812.  Zbl1183.74020

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.